Washington, 2017

Ice Storm and Winter Storm in Washington, January 17 to 18, 2017

January 17 to 18, 2017 · NWS OTX · 43 events in 9 counties and zones

A well directed atmospheric river of Pacific moisture enhanced into widespread snow and freezing rain over eastern Washington during January 17th and 18th. Heavy snow impacted the mountains and valleys north and west of the Columbia Basin.

Where it happened

Every event with a place to put it; 35 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A well directed atmospheric river of Pacific moisture enhanced into widespread snow and freezing rain over eastern Washington during January 17th and 18th. Heavy snow impacted the mountains and valleys north and west of the Columbia Basin. In the Columbia Basin a cold arctic air mass trapped near the surface was over ridden by a warm front which allowed the ensuing rain to freeze on contact promoting heavy ice accumulations on roads and other surfaces effectively paralyzing travel in and around the Columbia Basin on the 17th and through the morning of the 18th. Washington State Police responded to over 100 vehicle accidents during this storm and over 50 school districts were closed or delayed opening on January 18th. On the northern margins of the basin and in the southern valleys of the Cascades and northern mountains a wintry mix of snow, sleet and freezing rain was noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 4:37 AM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 17, 4:37 AM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
437 AM PST Tue Jan 17 2017

.SYNOPSIS...
A prolonged period of active weather develops Today and continues
at least through Thursday. This will start out as a wintry mix,
with the potential for significant snow or ice for some, before
transitioning to warmer, wet weather later Wednesday into
Thursday. Localized flooding will also be possibility.

&&

.DISCUSSION...

...SIGNIFICANT ICE ACCUMULATIONS POSSIBLE IN CENTRAL AND NORTHERN WASHINGTON...
...WARMER TEMPERATURES AND HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING ACROSS
   EASTERN WASHINGTON AND NORTH IDAHO WEDNESDAY AND THURSDAY...

Today through Thursday morning...The well advertised pattern change
is underway this morning. Satellite loopers show the ridge
beginning to get flattened as the a low pressure system moves into
the eastern Pacific. This upper level low will come through the
region in several waves. The first is the weakest and will move
through the region today. The second will move through the region
tonight and Wednesday. And the main trough will move through the
region likely on Thursday. Each of these waves will have a warm
front associated with it, which will provide the main lifting
process, at least for the first two. Currently the deepest
moisture is pointed at Southern B.C. So the precipitation amounts
today will not be as much as previously expected. There likely
will be a break in the precipitation late this afternoon. Then the
next wave will move in from the southwest this evening. This wave
will have a better/deeper moisture tap and will result in much
higher precipitation amounts. Temperatures will make a rebound
rebound today with highs in the 20s and even warmer on Wednesday
with high creeping above normal.

Precipitation type and amounts: For early this morning there will
be areas in the basin and along the east slopes that will have
flurries and localized light freezing drizzle falling out of the
stratus, with light snow near the Cascade crest. Otherwise, a dome
of cold air currently resides of the Inland Northwest. As this
warm, moist over-running air moves over that dome this morning we
will see a mixture of snow/freezing rain/sleet. Amounts will be
pretty light except for for the Cascades and lower east slopes.
Tonight the second wave will move into the region and begin to
erode the cold air from the top to the bottom. This will increase
the chances for freezing precipitation across the region. And
finally by Wednesday afternoon the dome of cold air will just
about be gone and precipitation should be as low elevation rain
and mountain snow. The exception will be along the east slopes of
the Cascades and the Methow valley where the cold air will have a
much tougher time mixing out.

Impacts: The next 24-36 hours are going to be a bit messy. Surfaces
will become ice coated and result in hazardous driving
conditions, broken tree limbs and possible issues with power
lines. Numerous winter Weather Highlights are in place starting
this morning to cover the on set of the light freezing
precipitation, but the heavier precipitation and thus the biggest
challenges will be tonight into Wednesday morning. Tobin

Thursday through Saturday: The upper level trough will push
through the region Thursday. This will give extreme eastern WA and
north ID one more round of moderate rainfall amounts...mainly in
the morning. Meanwhile across the Cascade valleys surface temps
will still remain below freezing with a warm nose aloft. Have put
in a slight chance of freezing rain through the day and into the
evening. It isn't until the late afternoon or evening when the
cold front passes that the temperatures profile goes below zero
for just snow. By this point the heaviest precip in the Cascades
is over and we are really talking about very little ice
accumulation potential. Meanwhile in the Columbia Basin the chance
of precipitation will decrease through the day. Thursday night
into Friday morning the next low pressure system will move closer
to the coastline and take a negative tilt approach and bring a
wave in from south. Models agree on the best threat of snow with
this wave will be across the Cascades and into the Waterville
Plateau and Okanogan Valley and Highlands Friday and Friday night.
Easterly flow into the mountains will produce good upslope flow
into areas that many times do not receive precipitation. In fact,
the heaviest snow accumulations on Friday could be east of the
Cascade crest, such as the higher benches around Highway 97 west
towards Leavenworth and Lucerne. Friday night through Saturday
kept a chance of rain or snow for the rest of the forecast area as
that wave moves through. However it looks to shear and break
apart as it moves through. So the amount of precip we would see
should be light. Daytime temps will start out slightly above
average Thursday and then trend down towards near or below average
by Saturday. Min temps will be at or below average once again.
/Nisbet

Saturday night through Monday: Another wave rotates around the
offshore low over our area during the day on Sunday. We remain
under moist southwest flow as the parent low ejects inland on
Monday. This means a generally wet and unsettled weekend into
next week. Most of the region will see snow showers, with a
rain/snow mix or even just rain possible for the lower Basin
at times during the day. The exact timing and placement of this
precip is uncertain at the moment as models disagree greatly on
the exact track of the low as it moves inland, anywhere from
southern BC to southern Oregon. /bw

&&

.AVIATION...
12Z TAFS: The inversion will begin to break down today as a Pacific
weather system moves into the region. Prevailing VFR cigs/vsby
may drop down to MVFR/IFR briefly through 15z as the inversion
breaks down...but that will be short lived. A bigger concern will
be the chance for frozen and freezing precipitation the next
24-36 hours. This weather system will come in several waves...the
first wave today will be the weakest and will bring a chance for
a hundredth or two of Snow/freezing rain/sleet... but confidence
in any measurable precipitation is low through 00z. That will
change from 00-12z where all TAF sites will likely record
measurable -FZRA/-IP. Accumulations of ice will range from
0.24-0.39 for KEAT/KMWH 00-12z. A trace at KLWS to 0.10 at
KPUW/KCOE/KSFF/KGEG between 00-06z Wednesday. Temperatures are
expected to warm rapidly above freezing across the eastern TAF
sites. The exception will be KEAT and possibly KMWH. Tobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        29  28  39  34  38  27 /  80 100 100 100  60  10
Coeur d'Alene  31  30  38  35  39  26 /  80 100 100 100  70  20
Pullman        34  30  40  34  39  28 /  40 100 100 100  70  10
Lewiston       29  29  43  37  42  30 /  10 100 100  90  60  10
Colville       26  26  36  34  38  30 /  80 100 100 100  60  10
Sandpoint      28  28  38  34  39  30 /  90 100 100 100  90  40
Kellogg        28  28  38  35  39  28 /  70 100 100 100 100  30
Moses Lake     22  22  36  30  38  25 /  60 100  90  80  10  10
Wenatchee      20  20  32  28  36  27 /  70 100  80  70  10  20
Omak           30  27  36  32  38  29 /  40 100 100  90  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until 10 AM PST this morning for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

     Winter Storm Warning from 7 AM this morning to 8 AM PST Thursday
     for Northern Panhandle.

     Freezing Rain Advisory from 9 AM this morning to 4 PM PST this
     afternoon for Central Panhandle Mountains-Coeur d'Alene
     Area-Idaho Palouse.

WA...Air Stagnation Advisory until 10 AM PST this morning for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Northeast Blue Mountains-Northeast
     Mountains-Okanogan Highlands-Okanogan Valley-Spokane Area-
     Upper Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Storm Warning from 7 AM this morning to 8 AM PST Thursday
     for East Slopes Northern Cascades-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley.

     Freezing Rain Advisory from 9 AM this morning to 4 PM PST this
     afternoon for Spokane Area-Washington Palouse.

     Freezing Rain Advisory from 9 AM this morning to 8 AM PST
     Wednesday for Upper Columbia Basin.

     Ice Storm Warning from 7 AM this morning to 9 AM PST Wednesday
     for Moses Lake Area.

     Ice Storm Warning from 7 AM this morning to 4 PM PST Wednesday
     for East Slopes Northern Cascades-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jan 17, 5:28 AM PST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
528 AM PST TUE JAN 17 2017

IDZ001-WAZ034-035-037-038-041>044-181400-
NORTHERN PANHANDLE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
528 AM PST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET AND MOUNTAIN SNOW . MODERATE ICE
ACCUMULATIONS WILL BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE,
POWER OUTAGES, AND TREACHEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PACIFIC STORM SYSTEM WILL CONTINUE THROUGH THURSDAY. AREAS OF
FREEZING RAIN AND SLEET WILL BE POSSIBLE THROUGH WEDNESDAY BEFORE
TRANSITIONING TO RAIN. MODERATE ICE ACCUMULATIONS WILL BE
POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS. PERIODS OF HEAVY RAIN WEDNESDAY
NIGHT AND THURSDAY COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.

IDZ002>004-026-027-WAZ031>033-036-181400-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-SPOKANE AREA-
528 AM PST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND WARM STORM SYSTEM WILL IMPACT THE REGION TODAY AND
TONIGHT. THERE IS GOOD POSSIBILITY THAT PRECIPITATION WILL FALL AS
FREEZING RAIN...SLEET. LIGHT TO MODERATE ICE ACCUMULATIONS WILL
BE POSSIBLE WHICH COULD LEAD TO TREE DAMAGE, POWER OUTAGES, AND
TREACHEROUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF HEAVY RAIN ARE EXPECTED WEDNESDAY AFTERNOON THROUGH
THURSDAY AND COULD LEAD TO FLOODING OF LOW LYING FIELDS AND
SMALLER TRIBUTARIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow, 12 ice storm, 12 winter storm. Local standard time, as filed.

Ice Storm, Wenatchee Area

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Wenatchee Area forecast zone
Reported by
Public
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Three inches of sleet was reported by a member of the public in Wenatchee.

Ice Storm, Waterville Plateau

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Waterville Plateau forecast zone
Reported by
Public
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Freezing rain deposited one half inch of ice accumulation at Waterville.

Ice Storm, Moses Lake Area

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Social Media
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Freezing rain deposited a quarter inch of ice accumulation at Moses Lake.

Ice Storm, Moses Lake Area

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Social Media
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Freezing rain deposited a half inch of ice accumulation at Soap Lake.

Ice Storm, Moses Lake Area

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Public
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

Freezing rain deposited a six tenths of an inch of ice accumulation at Ephrata.

Ice Storm, Upper Columbia Basin

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Freezing rain deposited two tenths of an inch of ice accumulation at Hartline.

Ice Storm, Upper Columbia Basin

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Upper Columbia Basin forecast zone
Reported by
Social Media
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Freezing rain deposited a quarter of an inch of ice accumulation at Coulee City. Two inches of sleet was also noted in addition to the ice.

Ice Storm, Moses Lake Area

When
January 17, 7:00 AM PST to January 18, 12:00 PM PST
Where
Moses Lake Area forecast zone
Reported by
Public
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

One inch of sleet and then freezing rain causing a quarter inch of ice accumulation was noted at Quincy.

Winter Storm, East Slopes Northern Cascades

When
January 17, 7:00 AM PST to January 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

Precipitation initially began as freezing rain leaving 0.12 inches of ice accumulation. Then the freezing rain turned to snow during the afternoon with 6 inches of snow accumulation overnight.

Winter Storm, Wenatchee Area

When
January 17, 7:00 AM PST to January 18, 11:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Public
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A mix of snow and sleet and and a thin layer of ice from freezing rain was reported at East Wenatchee.

Winter Storm, Wenatchee Area

When
January 17, 7:00 AM PST to January 18, 10:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Social Media
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Several reports from social media indicated one tenth to two tenths of and inch of ice accumulation in and around the Wenatchee area and near Chelan. Two to locally 4 inches of snow accumulation was also noted.

Winter Storm, East Slopes Northern Cascades

When
January 17, 7:00 AM PST to January 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

Seven inches of snow mixed with sleet was reported in Leavenworth.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 8:00 AM PST to January 18, 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

An observer at Stehekin measured 10 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 8:00 AM PST to January 18, 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

The observer at Holden Village measured 11.5 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 8:00 AM PST to January 18, 8:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

Seven inches of new snow accumulation was recorded near Leavenworth. Some sleet and freezing rain was also noted during the event.

Winter Storm, Upper Columbia Basin

When
January 17, 8:00 AM PST to January 18, 9:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
Trained Spotter
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

Precipitation began as freezing rain with an unspecified layer of ice accumulation during the day of the 17th. The freezing rain turned to snow with 5 inches of accumulation overnight into the morning of the 18th.

Winter Storm, Wenatchee Area

When
January 17, 8:00 AM PST to January 18, 9:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Social Media
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

A 4 inch accumulation of snow and sleet was reported from East Wenatchee. Freezing rain was also noted during the storm.

Ice Storm, Upper Columbia Basin

When
January 17, 9:00 AM PST to January 18, 7:00 AM PST
Where
Upper Columbia Basin forecast zone
Reported by
COOP Observer
Coordinates
47.610, -119.173 (the zone’s center; the record gives no point)

An estimated two tenths of an inch of ice accumulation was noted at Hartline.

Heavy Snow, Northeast Mountains

When
January 17, 10:00 AM PST to January 18, 1:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The 49 North Ski Resort measured 13 inches of new snow accumulation.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

Seven inches of new snow was reported 12 miles southwest of Monitor.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Social Media

Seven inches of new snow was reported 12 miles southwest of Monitor.

Heavy Snow, Okanogan Valley

When
January 17, 12:00 PM PST to January 18, 9:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Social Media
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

An estimated 5 to 6 inches of snow was reported from Omak.

Winter Storm, Northeast Mountains

When
January 17, 12:00 PM PST to January 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer in Springdale reported 5 inches of new snow accumulation which turned to a wintry mix on the morning of the 18th.

Winter Storm, Okanogan Valley

When
January 17, 12:00 PM PST to January 18, 1:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter near Okanogan reported 5.3 inches of new snow in addition to one tenth of an inch of ice from freezing rain.

Heavy Snow, Okanogan Valley

When
January 17, 12:00 PM PST to January 18, 8:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 6 inches of new snow at Malott.

Heavy Snow, Okanogan Highlands

When
January 17, 1:00 PM PST to January 18, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer measured 5.1 inches of new snow at Wauconda.

Heavy Snow, Okanogan Highlands

When
January 17, 1:00 PM PST to January 18, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer measured 5.6 inches of snow near Malo.

Heavy Snow, Okanogan Highlands

When
January 17, 1:00 PM PST to January 18, 8:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
CoCoRaHS
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer measured 4.5 inches of snow near Republic.

Heavy Snow, Okanogan Highlands

When
January 17, 1:00 PM PST to January 18, 10:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Social Media
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A person near Gifford reported an estimated 8 inches of new snow accumulation.

Winter Storm, Northeast Mountains

When
January 17, 1:00 PM PST to January 18, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Six inches of snow mixed with freezing rain was reported from near Rice.

Heavy Snow, Northeast Mountains

When
January 17, 1:00 PM PST to January 18, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

An observer near Colville reported 6 inches of heavy wet snow.

Heavy Snow, Northeast Mountains

When
January 17, 1:00 PM PST to January 18, 11:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Four inches of new snow was reported near Northport.

Heavy Snow, Northeast Mountains

When
January 17, 1:00 PM PST to January 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The observer at Boundary Dam near Metaline Falls reported 4.6 inches of new snow.

Winter Storm, Northeast Mountains

When
January 17, 1:00 PM PST to January 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Five inches of new snow was reported which then turned to sleet before ending.

Heavy Snow, Northeast Mountains

When
January 17, 2:00 PM PST to January 18, 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Four inches of new snow accumulation was reported from Chewelah.

Heavy Snow, Northeast Mountains

When
January 17, 2:00 PM PST to January 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Six inches of new snow was reported from Addy.

Heavy Snow, Northeast Mountains

When
January 17, 2:00 PM PST to January 18, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Six inches of new snow was reported near Kettle Falls.

Heavy Snow, Okanogan Valley

When
January 17, 3:00 PM PST to January 18, 7:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
CoCoRaHS
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

An observer measured 5 inches of new snow near Okanogan.

Ice Storm, Spokane Area

When
January 17, 5:00 PM PST to January 18, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Public
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Freezing rain deposited a quarter inch of ice accumulation in northwest Spokane during the night of January 17th.

Ice Storm, Spokane Area

When
January 17, 5:00 PM PST to January 18, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Two tenths of an inch of freezing rain was measured at the NWS office in Spokane.

Ice Storm, Spokane Area

When
January 17, 5:00 PM PST to January 18, 10:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Three tenths of an inch of ice accumulation from freezing rain was recorded 5 miles south of Spokane.

Winter Storm, East Slopes Northern Cascades

When
January 17, 5:00 PM PST to January 18, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

Freezing rain deposited a tenth of an inch of ice accumulation followed by two inches of snow accumulation on top of the ice near Tum Tum.

Winter Storm, Spokane Area

When
January 17, 5:00 PM PST to January 18, 7:00 AM PST
Where
Spokane Area forecast zone
Reported by
NWS Employee
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Freezing rain produced around a tenth of an inch of ice accumulation and then freezing rain turned to snow overnight with 3 inches of snow accumulation on top of the ice in northwest Spokane.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676878, 676891, 676893, 676896, 676898, 676900, 676901, 676908, 676969, 676970, 676971, 676981, 676955, 676957, 676964, 676977, 677004, 676985, 677039, 676998, 676999, 676986, 677008, 677084, 677086, 676989, 676992, 676993, 676996, 677011, 677015, 677037, 677041, 677046, 677005, 677043, 677045, 676994, 676923, 676945, and more.